NYS Experiences Its First Vaping Related Death

October 9, 2019

Written by Jasmine

The infamous vaping epidemic has unfortunately claimed another life, this time it’s close to home. A 17-year-old young man from the Bronx succumbed to a vaping related illness this past Friday, October 4th.

The teen was apparently hospitalized and eventually released when he initially developed the illness in early September. According to news reports, he purchased a THC cartridge before contacting the lung disease which ended his young life.

Some believe that THC cartridges containing trace amounts of Vitamin E Acetate are the cause of these vaping related deaths and illnesses. Vitamin E Acetate is a thickener oil derived from vitamin E oil, often used as a nutritional supplement or in topical skin treatments. It is also believed to be harmful if inhaled into the lungs.

This substance was found in nearly all cases of vaping related lung illnesses in which a THC cartridge was used, however the same could not be said regarding illnesses in which nicotine cartridges were used. In fact, nothing unusual has been found in nicotine cartridges thus far.

In a press conference this week Governor Cuomo had this to say, “Worst case is you vape and it kills you. That’s the worst case that you buy a product, you don’t know what it is, it’s not regulated, it’s not tested, you don’t know what vaping is, nobody studied the effects of steam in your lungs with these chemicals, and you drop dead. That’s the worst case.”

The FDA and CDC are currently investigating the causes of these vaping related lung illnesses, though it is still uncertain what exactly they are looking for. So far, state health departments have reported 215 possible cases in 25 states.

Share on Social